Article

Interstitial pneumonitis after combination therapy with pegylated interferon alpha-2b and ribavirin for chronic hepatitis C.

Division of Pulmonary and Critical Care Medicine, Department of Internal Medicine, Chang Gung Memorial Hospital, Niaosung Shiang, Kaohsiung, Taiwan, R.O.C.
Chang Gung medical journal 30(1):92-7.
Source: PubMed

ABSTRACT Pulmonary toxicity is a rare but potentially fatal side effect occurring during interferon (IFN) alpha treatment for chronic hepatitis C. We present a 47-year-old woman who had chronic hepatitis C and was treated with pegylated IFN alpha-2b in combination with ribavirin, with a good virological response by week 10 of therapy. Then the patient began to complain of dyspnea on exertion and a dry cough. A diagnosis of interstitial pneumonitis was made according to the results of chest X-rays, high resolution computed tomography and bronchoalveolar lavage analysis. Pegylated IFN alpha-2b has a longer absorption and elimination half-life than conventional IFN alpha-2b and a comparable potency to conventional IFN alpha-2b. Although the tolerability of pegylated IFN alpha is comparable to that of conventional IFN alpha, pulmonary toxicity may occur more frequently with long-acting pegylated IFN alpha therapy at an inappropriately high dose. Based on a MEDLINE search up to 2004, we believe that this is the first reported case of a patient recovering from interstitial pneumonitis associated with pegylated IFN alpha-2b for chronic hepatitis C. Physicians should keep in mind the possibility of this complication when treating chronic hepatitis C patients with pegylated IFN alpha-2b and ribavirin combinational therapy.

0 Bookmarks
 · 
43 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: A 58-year-old woman with chronic hepatitis C developed interstitial pneumonia (IP) while undergoing pegylated interferon (PEG IFN)-α-2a and ribavirin (RBV) therapy. Serum levels of sialylated carbohydrate antigen KL-6 (KL-6), a known marker of disease activity in fibrosing lung disorders, had been regularly measured once a month for early detection of IP, and had begun rising noticeably from 12 weeks to 540 U/mL at 33 weeks of treatment. On examination, remarkable fine crackles were detected by dorsal auscultation and bilateral ground-glass opacities and reticular shadows were depicted by computed tomography. The patient successfully recovered from her early-stage pneumonia by immediate discontinuation of therapy, which indicates that regular monitoring of serum KL-6 may be effective for avoidance of IP progression induced by PEG IFN and RBV therapy.
    Hepatology Research 09/2011; 41(9):904-9. · 2.07 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Pegylated interferon (Peg-IFN) in combination with ribavirin is the standard of care in the treatment of chronic hepatitis C (HCV). Peg-IFN is known to have a number of side effects but severe respiratory com-plications are uncommon. We report two cases, one of Peg-IFN induced interstitial pneumonitis (IP) and the other of bronchiolitis obliterans organising pneumonia (BOOP) in patients with chronic hepatitis C in-fection. In general, respiratory complications of Peg-IFN are mild and resolve with withdrawal of Peg-IFN. However, as illustrated in our first case fatal interstitial pneumonitis can occur. We present a review of the available literature on Peg-IFN induced lung toxicity. In conclusion, pulmonary toxicity with Peg-IFN is rare but fatality can occur. We highlight the importance of maintaining a high index of suspicion for early diagnosis and prompt treatment, which includes withdrawal of Peg-IFN and consideration of corticosteroid treatment.
    Annals of hepatology: official journal of the Mexican Association of Hepatology 07/2013; 12(4):461-465. · 1.67 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Treatment with interferon-α has been recommended for patients with melanoma in case of micrometastases, or high risk melanoma, for example, ulcerated melanoma. Furthermore, regular dermatologic examination and regular imaging to detect recurrence or progression of disease is part of the management of melanoma patients. Sarcoidosis has been described as an adverse effect of treatment with interferon-α. Especially in hepatitis C patients, there is a series of case reports on sarcoidosis induced by interferon treatment whereas in melanoma this has rarely been reported. In a retrospective study, all melanoma patients treated with interferon-α at our hospital between 2007 and 2009 were screened for occurrence of sarcoidosis. Three of 16 melanoma patients treated with interferon-α (19%) presented with sarcoidosis. All 3 patients showed lesions with higher uptake in the positron emission tomography-computed tomography scan leading to the differential diagnosis of melanoma metastases or inflammation. Skin lesions were present in 1 patient. Diagnosis was confirmed by histologic assessment of lesions showing epithelioid granuloma-negative on Ziehl Neelson. Additional work-up included blood and urinalysis, electrocardiography, and ophthalmologic examination. Cessation of interferon-α led to regression of granulomas. Sarcoidosis induced by interferon-α in melanoma patients could be more common than previously thought. This is an important complication to be aware of as it can be mistaken for metastatic spread of melanoma and thus lead to incorrect therapy.
    Journal of immunotherapy (Hagerstown, Md.: 1997) 10/2010; 33(8):834-9. · 3.20 Impact Factor

Full-text (2 Sources)

View
5 Downloads
Available from
May 16, 2014